Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Mar 5, 2022, 7:04 AM MST for 5 counties in Utah. It took effect at Mar 5, 2022, 11:00 AM MST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2022, 7:04 AM MST (14:04 UTC)
- In effect from
- Mar 5, 2022, 11:00 AM MST
- Expired
- Mar 5, 2022, 3:01 PM MST
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 2.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180 WWUS75 KSLC 051404 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 704 AM MST Sat Mar 5 2022 UTZ115-122-060000- /O.NEW.KSLC.WI.Y.0007.220305T1800Z-220306T0000Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 704 AM MST Sat Mar 5 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts to around 45 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...From 11 AM this morning to 5 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Patchy blowing dust may reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
439 WWUS75 KSLC 052201 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 301 PM MST Sat Mar 5 2022 UTZ115-122-052315- /O.CAN.KSLC.WI.Y.0007.000000T0000Z-220306T0000Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 301 PM MST Sat Mar 5 2022 ...WIND ADVISORY IS CANCELLED... South to southwest winds will continue to gust into the 30 mph range through the remainder of the afternoon, however winds are not expected to reach advisory criteria. Therefore the Wind Advisory has been cancelled. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 5, 4:12 AM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Mar 5, 4:12 AM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
412 AM MST Sat Mar 5 2022
.SYNOPSIS...A series of increasingly cold weather systems will
cross the region through this weekend and into much of next week.
&&
.SHORT TERM (Through 5AM Tuesday)...
Early morning analysis reveals the presence of a departing trough
lifting eastward across the Central Rockies while a stronger
closed low centered near Reno, NV begins to exert increasing
influence on the weather across Utah and SW Wyoming. Large-scale
ascent within a weakly stable environment is leading to increasing
shower coverage across northern Utah early this morning. Expect
this activity to continue to become more numerous through the
morning. Farther south, showers will be more limited in coverage
this morning, tied to mainly terrain areas that excel within a
moist, southerly flow regime. This will change quickly by late
morning/early afternoon as CAMs are in good agreement in their
respective depictions of the development of moderate to locally
heavy showers and a thunderstorm or two entering southwest and
south-central Utah during this time. This convection is expected
to produce impressive precipitation rates, as the HREF probability
of 2"/hr snowfall rates is maximized at 100% for high terrain
areas between Brian Head and Zion NP. This feature appears to be
tied to a strong vorticity lobe that is shown rotating around the
parent low, which is expected to be centered near Las Vegas by
early afternoon. 700mb flow will increase to near 50kts this
morning across SW Utah, and a region of relatively steep low-mid
level lapse rates is forecast to overspread southern Utah this
afternoon. Thus, any convection will be capable of producing
gusty outflow winds, perhaps as high as 50-55 mph. Outside of
convection, gusty south/southwest winds of up to 45 will be
possible, especially for areas that receive even a limited amount
of sunshine to aid in vertical mixing. This convection is
forecast to gradually lift northward across central Utah by late
afternoon/early evening before ultimately reaching northern Utah
by early/mid evening. Both the thunderstorm and gusty outflow
wind threat will decrease as this convection moves northward into
a generally more stable environment.
As we head through this evening, the focus for precipitation will
shift across northern Utah and SW Wyoming as this area will reside
beneath a burgeoning deformation zone. While all models indicate
the presence of this band, there remain differences regarding both
its placement and intensity. As a result, there exists a good deal
of uncertainty regarding ultimate snowfall totals. There remains
some potential for modest, embedded mesoscale bands as well, which
will lead to locally higher snowfall amounts. Areas beneath the
pivot point where the warm conveyor belt intersects the
deformation band will have the greatest potential to overachieve,
as these areas will have a longer residence time to accumulate
snow, as well as locally higher rates. Snow levels are forecast to
be generally in the 5,000-6,000 foot range today before gradually
falling this evening and overnight. This will favor a transition
to all snow across northern Utah valleys and the Wasatch Front.
Have added SW Wyoming, and the Bear River Valley to the existing
Winter Weather Advisory, as models are more closely clustered here
regarding eventual snowfall totals here. Have refrained from
adding any other northern UT zones at this time due to band
placement uncertainty. Snow will need to initially overcome warm
ground temperatures as well, and this may initially cut into
accumulations. Have added Zion NP above 4,500 feet to the Southern
Utah mountains Winter Weather Advisory, as locally heavy snow is
expected here during the afternoon.
By Sunday, an ongoing deformation snowfall band will remain
positioned across northern Utah and SW Wyoming. As the area of
low pressure begins to exit into Colorado, the band will pivot
south and east in concert. Thus, expect valley snow to wind down
during the afternoon. Moist NW flow will favor a maintenance of
snow showers for high terrain areas favored in this flow regime. A
trailing shortwave will drop southward into northern Utah Sunday
night before rotating southward across central and eventually
southern Utah by Monday afternoon. This shortwave will lead to a
re-invigoration of snow shower activity Sunday night. Many models
also indicate the potential for the development of Lake Effect
snow late Monday night for areas south-southeast of the Great
Salt Lake. Outside of the GSL lake effect, most models favor
western and southwestern Utah for snow showers during this period,
especially across mountain ranges here. Snow showers associated
with this trailing disturbance are forecast to wane Monday evening
before dry conditions briefly overtake the region Monday night.
Snowfall totals through the period will vary greatly in space, due
to both orographics and mesoscale enhancement. Expect 4-11" across
SW Wyoming and the Bear River Valley to 1-4" across northern Utah
Valleys and the Wasatch Front (a reflection of the NBM 25th-75th
percentile ranges). Central and southern Utah mountains are
forecast to receive generally 5-10" of snow. An exception will be
for high terrain areas between Zion NP and Brian Head, where
10-20" of snow is expected. These areas will be most productive
this afternoon due to the intersection of convection and favorable
upslope flow. Temperatures will gradually cool through the
period, with temperatures expected to range around 15 degrees
below seasonal normals for Sunday and Monday.
.LONG TERM (After 12Z/5AM Tuesday)...
A robust upper level trough will amplify south through the
Intermountain west late Tuesday, bringing with it ample cold air
and moisture. This looks to be primarily impactful for northern
Utah and southwest Wyoming, though central Utah and the southern
mountains have the potential to see active weather with light
snowfall accumulations as well. Ensemble solutions continue to
waver on trough development, though recent GEFS runs continue to
trend towards the EPS and a wetter scenario for northern Utah. The
GEFS, however, continues to leave southern Utah high and dry in
all but two of its members. While spread in the EPS is large, the
majority of its membership support appreciable precipitation where
portions of central and southern Utah could see in excess of 2-4"
of snowfall Wednesday through Thurdsay in a 75th percentile
scenario.
Cold temperatures will be in place ahead of any precipitation with
this system, ensuring snow levels will fall to valley floors as
precipitation begins, introducing the threat of snow for the Cache
Valley and along the Wasatch Front and I-15 Wednesday and Thursday.
Exact timing of snowfall will largely dictate how impactful this
system becomes, and will need to hone in on that in the coming days.
As the system exits by Friday morning, a ridge building to the west
will keep the area in northwest flow. While the airmass will be
drying, chances for northern mountain snowfall remain into the
weekend, and continued cold advection and falling H7 temps will
drive much cooler temperatures at the surface.
&&
.AVIATION...
KSLC...Conditions at the terminal will remain VFR/MVFR
through the early morning hours, though continued moistening of the
near-surface layer will drive lowering CIGs and IFR conditions for
much of Saturday. While most precipitation is expected to fall as
rain, periods of snow mixing in are possible in the afternoon and
early evening before becoming all snow Saturday night. This
transition to snowfall will help drive periods of LIFR as
visibilities are reduced in heavier bands of precipitation. Winds
will generally remain out of the south, though may be erratic and
gusty at times with passing showers, especially early on in the day
Saturday.
REST OF UTAH AND SOUTHWEST WYOMING...Scattered rain and snow showers
are expected throughout Utah and southwest Wyoming Saturday, with
widespread MVFR and IFR CIGs and visibilities being the norm.
Southern Utah terminals could see an intense and more organized band
of showers/snowfall move through in the afternoon, which will almost
certainly drive gusty and erratic winds ahead of them. Saturday
night will see a stalled frontal boundary develop over northwestern
Utah and eventually push eastward Sunday morning. Along this
boundary, heavy precipitation can be expected, driving the potential
for widespread IFR and LIFR conditions. Accumulating snow is
possible in southwest Wyoming and at many northern and central Utah
terminals.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 8 AM this morning to 8 PM MST this
evening for UTZ124-125.
Winter Weather Advisory from noon today to 8 PM MST Sunday for
UTZ109>112.
Winter Weather Advisory from noon today to 8 AM MST Sunday for
UTZ113-117.
WY...Winter Weather Advisory from noon today to 8 PM MST Sunday for
WYZ021.
&&
ADeSmet/Wessler
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 11:58 AM MST | Special Weather Statement | SLC | Garfield, Kane | 2 hr |
| Mar 5, 12:40 PM MST | Special Weather Statement | SLC | Piute | 95 min |
| Mar 5, 2:00 PM MST | Special Weather Statement | SLC | Garfield | 2 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.